Alert archive / Nebraska / Tornado Warnings in 2020

Tornado Warning 5, NWS Hastings, NE

August 14, 2020Clay County, Nuckolls County, Nebraska

NWS Hastings, NE issued this tornado warning at Aug 14, 2020, 6:32 PM CDT for Clay County, Nuckolls County, Nebraska. It was in force for 28 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 6:32 PM CDT (23:32 UTC)
Expired
Aug 14, 2020, 7:00 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Clay County, NE, Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 38 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:35 PM CDTHAIL 24 Ssw Deweese, NECORRECTS TIME OF PREVIOUS HAIL REPORT FROM 4 SSW DEWEESE. REPORT AND PIC VIA FACEBOOK. 5 E OF LAWRENCE.
Aug 14, 6:37 PM CDTHAIL 1.756 Nne Nelson, NEPICTURE ON TWITTER.
Aug 14, 6:49 PM CDTHAIL 2Nelson, NEPICTURE AND TIME VIA FACEBOOK.
Aug 14, 6:58 PM CDTHAIL 11 N Nelson, NE
Aug 14, 7:00 PM CDTHAIL 2.5Nelson, NEBROADCAST MEDIA RELAYED PUBLIC PICTURE OF LARGE HAIL.
Aug 14, 7:00 PM CDTHAIL 2.5Nelson, NEPICTURE RECEIVED FROM EM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

015 
WFUS53 KGID 142332
TORGID
NEC035-129-150000-
/O.NEW.KGID.TO.W.0005.200814T2332Z-200815T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
632 PM CDT Fri Aug 14 2020

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  South central Clay County in south central Nebraska...
  Nuckolls County in south central Nebraska...

* Until 700 PM CDT.
    
* At 632 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Edgar, or 26 miles southeast of Hastings, moving
  south at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Oak around 645 PM CDT.
  Nelson around 650 PM CDT.
  Nora around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 9817 4036 9816 4039 9793 4000 9782
TIME...MOT...LOC 2332Z 354DEG 18KT 4031 9804 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Heinlein
2 follow-up statements
016 
WWUS53 KGID 142341
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
641 PM CDT Fri Aug 14 2020

NEC035-142350-
/O.CAN.KGID.TO.W.0005.000000T0000Z-200815T0000Z/
Clay NE-
641 PM CDT Fri Aug 14 2020

...THE TORNADO WARNING FOR SOUTH CENTRAL CLAY COUNTY IS CANCELLED...
    
The tornadic conditions which prompted the warning have moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4028 9816 4033 9791 4000 9782 4000 9817
TIME...MOT...LOC 2340Z 354DEG 18KT 4027 9803 

$$

NEC129-150000-
/O.CON.KGID.TO.W.0005.000000T0000Z-200815T0000Z/
Nuckolls NE-
641 PM CDT Fri Aug 14 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
NUCKOLLS COUNTY...
    
At 640 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Nelson, or 29 miles southeast of Hastings, moving
south at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Nelson and Oak around 650 PM CDT.
  Nora around 700 PM CDT.
  Superior and Hardy around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4028 9816 4033 9791 4000 9782 4000 9817
TIME...MOT...LOC 2340Z 354DEG 18KT 4027 9803 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Heinlein
902 
WWUS53 KGID 142347
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
647 PM CDT Fri Aug 14 2020

NEC129-150000-
/O.CON.KGID.TO.W.0005.000000T0000Z-200815T0000Z/
Nuckolls NE-
647 PM CDT Fri Aug 14 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EASTERN
NUCKOLLS COUNTY...
    
At 647 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Nelson, or 29 miles southeast of Hastings, moving
south at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Superior around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4028 9816 4024 9789 4000 9782 4000 9817
TIME...MOT...LOC 2347Z 359DEG 17KT 4020 9815 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:31 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 14, 6:31 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
631 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 339 PM CDT Fri Aug 14 2020

Right now the main focus is the today and tonight period and the
frontal passage that may (or may not) produce some convection.

Currently, the frontal boundary is already starting to pass through
central portions of the area. A prefrontal trof that passed through
earlier has triggered a weak line of a few storms in the southeast
CWA and into Omaha's CWA. This gives me a little more confidence
that the front could produce a strong line of convection. However,
there is still some uncertainty here (even with it being in the
immediate short term), there is the very real possibility that there
will be a split in the convection over the CWA. This would most
likely be a NW-SE corridor right through the middle of our coverage
area. This would be an unfortunate outcome for areas that really
could use the rain.

Severe potential looks to be mainly a concern later as the afternoon
goes on and into the early evening hours. Large hail and damaging
winds would be the main concerns with the potential for ping pong
size hail and 60 mph wind gusts. Mid level lapse rates look rather
favorable for severe storms...if we can break the cap and poor low
level lapse rates. The prefrontal trof may have aided in eroding the
cap slightly which would then aid in the development of convection.
However, frontal lifting may still end up not being strong enough to
overcome the cap in a few places...but this will be very hit or miss
and nearly impossible to nail down. Convection should then clear out
promptly with the passage of the front to the south in the overnight
hours. The front is very clear and defined on current satellite and
obs, with totally clear skies behind the front.

Putting today's convective weather aside... Kept highs pretty
consistent with the previous forecast, with mild lows tonight in the
50s and 60s and more seasonable highs tomorrow in the lower to mid
80s. Winds behind the front switch around to being northerly, albeit
briefly until sfc high pressure slides through on Saturday
morning and brings back southerly winds. There is a very slight
chance of some precip across the southwest CWA tomorrow afternoon
and evening, but that is really only supported by the NAM and the
GFS.

.LONG TERM...(Saturday night through Friday)
Issued at 339 PM CDT Fri Aug 14 2020

We're looking at a fairly mundane forecast after today. Upper level
ridging amplifies over the western CONUS as the center of the upper
level high back tracks to the northwest. With this pronounced ridge
in the west and broad troughing in the east, we end up sandwiched
between the two. This will result in rather pronounced northerly and
north-northwesterly flow aloft for the Greater Plains area. This
pattern looks like it will stay put for at least the remainder of
the 7-day forecast period and possibly even further. Even though
this means we would be subjected to any ridge running short waves,
the likelihood looks slim at this point. The remainder of the
7-day period should be overwhelmingly dry with temperatures
slightly on the warm side, but not "hot". Highs will be mainly in
the mid to upper 80s with modest dewpoints in the 50s and 60s.
This period will feel more like typical August weather and should
be further on the comfortable side in terms of relative humidity.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 629 PM CDT Fri Aug 14 2020

The front has moved through the terminals and winds are starting
to diminish. The clouds will diminish through the evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...JCB
Hazardous weather outlook, Aug 14, 3:26 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Fri Aug 14 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon into this evening, there is the potential for a
narrow band of isolated to scattered thunderstorms to develop
along an advancing cold front, and gradually move southeastward.
Even at this near time range, there is still some uncertainty
regarding whether there might only be a few isolated storms along
this front, or perhaps several. No matter how sparse or numerous
storms might be, the potential exists for some to become severe,
with the primary threats being hail up to around ping pong ball
size, and wind gusts to around 60 MPH. Although nearly the entire
outlook area is under at least a Marginal Risk of severe storms,
the primary area of concern is southeast of a line from Genoa, to
Grand Island to Beaver City Nebraska, and including north central
Kansas. The main time frame for possible severe storms is 3 to 11
PM.

By midnight, any lingering chances for storms should be confined
to north central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday into Sunday, there are intermittent, small chances for
thunderstorms mainly within southern and southwestern portions of
the outlook area. Severe storms are not currently anticipated.

Beyond Sunday, the only chance of thunderstorms in the current
seven-day forecast is Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening,
if severe storms happen to develop along an advancing cold front.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 14, 5:54 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             SUTTON                  40.61N 97.86W
08/14/2020  M1.25 INCH       CLAY               NE   TRAINED SPOTTER

&&

JCB
Local storm report, Aug 14, 5:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 WSW SARONVILLE        40.58N 98.00W
08/14/2020  E1.25 INCH       CLAY               NE   PUBLIC

&&

JCB
Local storm report, Aug 14, 6:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             6 ESE CLAY CENTER       40.50N 97.94W
08/14/2020  M1.75 INCH       CLAY               NE   CO-OP OBSERVER

&&

JCB
Local storm report, Aug 14, 6:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             6 E CLAY CENTER         40.51N 97.94W
08/14/2020  M2.00 INCH       CLAY               NE   CO-OP OBSERVER

            2 TO 2 1/4 INCH HAIL.

&&

JCB
Local storm report, Aug 14, 6:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     6 E CLAY CENTER         40.51N 97.94W
08/14/2020  E60 MPH          CLAY               NE   CO-OP OBSERVER

            50-60 MPH WIND GUSTS.

&&

JCB
Local storm report, Aug 14, 6:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 E CLAY CENTER         40.52N 98.01W
08/14/2020  E2.50 INCH       CLAY               NE   TRAINED SPOTTER

&&

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:43 PM CDTSpecial Weather StatementGIDPolk47 min
Aug 14, 3:59 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk46 min
Aug 14, 4:34 PM CDTSevere Thunderstorm WarningGIDHamilton, Polk, York41 min
Aug 14, 5:11 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York49 min
Aug 14, 5:16 PM CDTTornado WarningGIDClay, Fillmore, Hamilton, York29 min
Aug 14, 5:42 PM CDTTornado WarningGIDClay, Fillmore, Hamilton, York33 min
Aug 14, 5:58 PM CDTSevere Thunderstorm WarningGIDFillmore, York23 min
Aug 14, 6:13 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer47 min
Aug 14, 6:55 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster50 min

Nearby

Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.